Sunday, December 4, 2022

Strongest Over The Counter Sinus Medicine

When It Comes And When It Goes

Which OTC Nasal Steroid Should You Use?

If you have allergies, youll start feeling symptoms soon after you come into contact with the stuff youre allergic to. Your symptoms keep up as long as youre still surrounded by those triggers.

Allergies can happen any time of year. They may be seasonal, which means you get them only in the spring or fall. Or they may be year-round. For instance, you might be allergic to pets or mold, which can be a problem no matter the season.

Sinusitis usually happens after youve had a cold or allergies. But certain symptoms will keep going, even after your cold goes away. Youll probably have a stuffy nose and cough for more than a week or two.

You may hear your doctor talk about two kinds of sinusitis: acute and chronic. Theres a simple way to tell them apart. If your symptoms last less than 4 weeks, its acute. If they go on for 3 months or longer, you have chronic sinusitis.

Dont Miss: Facial Swelling With Tooth Infection

Bausch + Lomb Alaway Antihistamine Eye Drops

Bausch + Lomb may make for an unlikely entry at #2 on our list. But the quality of their Alaway Eye Drops is undeniable. They use the second-generation antihistamine ketotifen to address all your seasonal allergy symptoms.

What we like: Alaway Eye Drops provide comprehensive relief for itchy, watery eyes due to hay fever, pet hair, and more. These drops offer fast, effective relief that lasts for up to 12 hours. Safe for the kids as well.

Flaws: They are not as widely available in brick and mortar pharmacies as some other antihistamines.

How Do You Get Rid Of A Cold Fast

Generally, once infected with the common cold you simply must allow it to run its course. The average cold lasts anywhere from several days to several weeks. Even though you wont beat a cold in 24 hours, with proper medicine and home remedies, you should be able to get symptom relief quickly which may help you feel like yourself in just a few days. Here are some of the best cold remedies:

Staying at home while youre treating your cold is always a good idea if youre able to do so. The Centers for Disease Control and Prevention recommends staying home if you have a cold to help prevent spreading it to others. Keeping children out of school or daycare if they have a cold is also a good idea to help keep others from getting sick.

You May Like: How To Get A Sinus Infection To Go Away

What Medications Are Used To Treat Sinus Infections

Antibiotics:

First and foremost, if you are suffering from an active bacterial sinus infection you may be treated with antibiotics. Depending on whether you have acute sinusitis or chronic sinusitis will determine your course of therapy.As acute sinusitis may require 10 -14 days of antibiotic therapy chronic sinusitis may need to be treated for up to 30 days with medication.Remember Most cases of sinusitis are caused by viruses such as the common cold and will clear up within 10 or so days. In this case, antibiotics will not be helpful as antibiotics kill bacteria not viruses. Based upon your symptoms, medical history and physical examination your doctor will help determine if antibiotics are necessary.

Pain Medication:

Sinus headaches hurt. Sometimes the pain and pressure can make basic everyday activities impossible to do. So many times those suffering from sinusitis will take an over the counter medication such as acetaminophen or ibuprofen . Make sure to follow the labeled directions and see your doctor if your symptoms havent improved after a week or if they worsen.

Aerosolized antibiotics, steroids and antifugal treatments:

These may be administered through an aerosol or a nasal rinse. Frequently a compounding pharmacy is required to create this rinse.

Antihistamines:

Also Check: Does Ibuprofen Help With Sinus Headache

Best For Eye: Eu Natural Sinus Infection Over The Counter Medicine

Eu Natural has been making great medicine for years, thanks to a combination of clever design and appropriate materials. The Eu Natural Sinus Infection Over The Counter Medicine is the cleanest and purest nutrition brand using zero fillers, binders, or artificial ingredients. The manufacturer says: Were confident that you will see results and be thrilled with your purchase. These statements have not been evaluated by the food and drug administration.

Finally, the natural sinus infection over the countermedicine is white, breathe better and it is ideal for best quality.

Almost all buyers found that the medicine is like having many cups of coffee. Furthermore, a few also found that the medicine has a slight mint/herb aftertaste/odor but its not unpleasant.

Top Customer Quotes:

  • This will reduce mucus production and also it is literally happening every day.
  • This is a nice supplement where a little support goes a long way.
  • This is extremely effective and it is highly recommended.
  • It takes a day or two before you can really feel the effect.

You May Like: Best Antihistamine For Sinus Pressure

Is It Safe To Take Sinus Decongestants While Pregnant

It depends on the active ingredient. OTC pseudoephedrine and phenylephrine should only be used during pregnancy under your doctors supervision. They should not be used during the first trimester, only after, and even then, only with your doctors recommendation.

Talk with your doctor before using drugs containing these ingredients if you are pregnant or plan to become pregnant. Research in animals has shown adverse effects on the fetus when the mother takes these drugs. There havent been enough studies with humans to be certain how the drug might affect the fetus. These drugs should only be used if the potential benefit justifies the potential risk.

Sneezing Runny Nose And Watery Eyes

These symptoms are the result of histamine release, which isan immune response to an invading virus. Chlorpheniramine, such as TriaminicAllergy, and diphenhydramine, such as Benadryl, are safe to take duringpregnancy. However, both can cause drowsiness, so these are best taken atbedtime. The maximum dosage for chlorpheniramine is 32 mg in 24 hours.

When compared to placebos, antihistamines have the most successful resultswithin the first couple days of treatment. Patients didnt report any relief ofsymptoms between days three and 10. Newer antihistamines, such as loratadine, are approved for allergies, not colds, so there isnt informationabout how well they work for cold symptoms.

Also Check: Best Over The Counter Meds For Sinus Infection

Natural Remedies For Sinus Congestion

When you’re feeling stuffed up and miserable, getting to the drugstore seems almost impossible. Fortunately for you, there are a number of home remedies for sinus congestion relief, here’s three:

1. Humidity:Keeping your nasal passages moist when you’re experiencing sinus congestion may help to relieve that “stuffy” feeling. To do this, apply a warm, wet towel against your face or run hot water in the shower to unblock the sinuses. You could also use a humidifier for the same purpose.

2. Neti pot: A neti pot looks like a miniature teapot with a long spout. With the help of saline or a saltwater solution, these tiny nasal irrigation devices are used to treat congested sinuses, allergies, and the common cold. You can purchase a neti pot online or at your nearest health food or drugstore. Note of caution: Tap water isn’t safe to use as it’s not filtered or treated and may contain material that could cause infection or irritation.

3. Aromatherapy: Aromatherapy is a holistic healing treatment that uses essential oils to reduce pain or improve sleep. While there’s still research that needs to be done, some studies suggest specific essential oils may relieve symptoms of sinus congestion. According to the National Association for Holistic Aromatherapy , 1,8 cineole, the main component of eucalyptus oil, has been proven to clear airways of mucus and is a natural cough suppressant.

Find The Best Cold Medicine Based On Your Symptoms

OTC Sinus Meds

Types of cold medicine | Best cold medicines | How to get rid of a cold fast | Natural remedies | Symptom-specific cold medicines | When to see a doctor

The common cold is a viral infection that affects the nose and throat. The bad news is that it takes some time to get over a cold virus, but the good news is that treatment requires just a quick trip to the pharmacy. Cold medicine like decongestants and cough suppressants can help alleviate symptoms such as a stuffy nose or sore throat. Lets take a look at some of the best cold medicines so youll know what to look for if you or one of your family members gets a cold.

Read Also: Why Am I Always Getting Sinus Infections

How To Use Decongestants

Most decongestants should only be used between 1 and 4 times a day.

Check the patient information leaflet that comes with your medicine for advice about how much to take and how often to take it.

If you’re not sure, ask a pharmacist for advice.

Speak to a GP if your symptoms do not improve after this time.

Pregnant And Breastfeeding Women

Itâs not clear whether itâs safe to take any type of decongestant if youâre pregnant, so you should only use them if told to by a healthcare professional.

Some decongestants that come as nose sprays or drops are safe to use if youâre breastfeeding, but check with a pharmacist or GP first before using them.

The patient information leaflet that comes with your medicine will say who should not use it and who should get advice before using it.

Also Check: Buy Advil Cold And Sinus

Recommended Reading: What Antibiotic To Use For Sinus Infection

Nasal Decongestant Sprays: Medicated Nasal Sprays

Afrin® nasal spray, Neo-Synephrine®, Otrivin®, Dristan® nasal spray and other brands decongest the swollen nasal membranes. They clear nasal passages almost immediately and are useful in treating the initial stages of a common cold or viral infection. Nasal decongestant sprays are safe to use, especially appropriate for preventing eustachian tube problems when flying, and to halt progression of sinus infections following colds. However, they should only be utilized for 3-5 days because prolonged use leads to rebound congestion or âgetting hooked on nasal sprays.â The patient with nasal swelling caused by seasonal allergy problems should use a cromolyn sodium nasal spray. The spray must be used frequently during allergy season to prevent the release of histamine from the tissues, which starts the allergic reaction. It works best before symptoms become established by stabilizing the nasal membranes and has few side effects.

Combined Remedies To Treat Multiple Symptoms

Daytime examples: Benylin All-In-One Cold and Flu Caplets Robitussin Total Cough, Cold & Flu Vicks DayQuil Cold & Flu Multi Symptom Relief LiquiCaps.

Nighttime examples: Tylenol Complete Cold, Cough & Flu Benylin All-In-One Cold and Flu Night Caplets Vicks NyQuil Cold & Flu LiquiCaps.

How they work: If youre suffering from severe and multiple cold and flu symptoms fever, aches, nasal congestion, cough then a combination remedy could be your best choice for relief. These medications combine pain- and fever-reducers with decongestants, cough suppressants, expectorants and, in the nighttime products, antihistamines. There is almost any combination of ingredients available for any combination of symptoms, says Kalyn. Speak to your pharmacist to get help finding the product thats the best match.

Need to know: Follow package directions. Since these treatments contain several different drugs, its especially important to rule out any contraindications with your pharmacist and to avoid taking them with any other cold and flu medications.

If you dont have all of the symptoms listed on the package, consider an alternative product. You could experience unnecessary side effects if youre taking something for a symptom that doesnt need to be treated, says Kalyn. Also, she says, taking multi-symptom medications along with other cold or flu products may result in double dosing.

Try: Tylenol Complete Cold, Cough and Flu Day + Night Capsules, $13, well.ca

Recommended Reading: Sore Throat And Sinus Remedies

Zyrtec 24 Hour Allergy Relief Tablets

Zyrtec is an all-purpose second-generation antihistamine that tackles cold and flu symptoms as well as it handles your allergy symptoms. It can also address hives and a multitude of upper respiratory allergies.

What we like: You do not have to wait an hour for Zyrtec to kick in. Being a second-generation antihistamine, you also do not have to worry about drowsiness. You also have a choice of tablet, chewable, liqui-cap, or syrup.

Flaws: Being a second-gen antihistamine, the possibility of drowsiness is still there.

Best Cold Medicine For Headache

Headaches occur frequently with the common cold. Often, headaches happen secondarily to swelling in the nasal passages and accumulation of mucus, and may result in what is referred to as a sinus headache-causing pressure and pain in the forehead, behind the eyes, and worsens with bending over or lying down. Nonsteroidal anti-inflammatory drugs like ibuprofen will provide the best pain relief as they reduce inflammation. Other medications, like expectorants and decongestants, can complement the NSAID to help drain the mucus and decrease the pressure.

Recommended Reading: Does Advil Help Sinus Pressure

Ranking The Best Antihistamines Of 2021

Antihistamines are chemical compounds that provide relief from allergy, cold and flu symptoms.

There are currently three generations of antihistamines in use in scores of over-the-counter medications. Each successive generation provides more focused relief and produces fewer and less severe side effects.

That said, the number and variety of antihistamine-based products can be intimidating. To make your search a bit easier, we trained a critical eye on the market and determined that the following are the best antihistamines of 2021.

When To See A Doctor

ClariFix fixes chronic nasal congestion

There are a few instances in which you should consult a doctor, including:

  • Symptoms lasting 10 days or longer
  • Severe sinus pain
  • Blood in your nasal discharge

These symptoms could be a sign of a more serious infection or condition like nasal polyp disease, chronic sinusitis, or a cancerous growth in the nasal or sinus cavity.

Untreated sinusitis past 7-10 days will cause prolonged crippling symptoms that may affect your quality of life and your ability to work or study, says Gan Eng Cern, a fellowship trained Consultant Ear, Nose & Throat Surgeon with a private practice. If you have asthma or bronchitis, untreated sinusitis can in fact worsen these conditions.

If you decide to see a doctor for your sinus congestion, he or she may prescribe antibiotics or an antifungal, depending on the cause.

In rare cases, severe untreated sinusitis may lead to orbital cellulitis or orbital abscess, adds Eng Cern. They are known as infections of the eye. It also has the potential to affect the brain. For example, meningitis, brain abscess and sinus cavity clot are types of brain infections that may be caused by untreated sinusitis.

Also Check: Advil Cold And Sinus Side Effects

Rite Aid Sinus & Allergy Relief Pe Tablets

  • 4 HOUR RELIEF: Rite Aids Sinus & Allergy Relief PE tablets offer temporary relief for up to 4 hours from sinus pressure & congestion, sneezing, itchy, watery eyes, and runny nose.
  • MULTI-SYMPTOM RELIEF: Get the same active ingredients as the national brand, Rite Aid Maximum Strength Sinus & Allergy Relief PE contains Chlorpheniramine Maleate 4mg & Phenylephrine HCI 10mg compared to top brands.
  • ANTIHISTAMINE + NASAL DECONGESTANT: With Rite Aid allergy and congestion relief tablets, temporarily calm symptoms from allergies, the common cold, and hay fever for adults and children 12 years of age and older.
  • CONTROL INDOOR & OUTDOOR ALLERGIES: Allergies dont stand a chance against Rite Aids allergy and cold medicine for adults.
  • TRUSTED BRAND SINCE 1962: We hope you continue to choose us first for your everyday health and wellness needs.

Also Check: Allergies Or Sinus Infection Or Cold

When Should I Use A Nasal Decongestant

If you have mild congestion caused by cold, flu, or seasonal allergies, you may want to consider an OTC nasal decongestant. This can help clear up your nasal passages and help you breathe more easily.

You dont have to take a decongestant as part of your at-home treatment regimen. Once your infection clears away or your allergies arent triggered, the congestion will clear up on its own.

Read Also: Sinus Pain Behind Eye Treatment

Ayr Saline Nasal Gel With Soothing Aloe

For buyers looking for something that doesnt have too much of a menthol scent, Ayr Saline Nasal Gel with Soothing Aloe is the best over the counter medicine for a sinus infection. This natural product incorporates a high concentration of aloe, which works well to soothe irritated nasal tissues to help relieve discomfort.

What many users love about Ayr Saline Nasal Gel with Soothing Aloe is that its long-lasting and easy to use. A single application around the nasal cavity and nostrils can provide lasting relief for up to 6 hours, making it the ideal solution for those who do not want to keep applying throughout the day. It is also ideal for use before bedtime, working well to keep the sinuses clear while you snooze.

Viruses Are The Culprits Behind Both Of These Illnesses

There are more than 200 viruses that can cause cold-like symptoms, says Campbell-Scherer. In contrast, there are just two influenza viruses, A and B, but they continually mutate, requiring the flu vaccine to be updated each year in order to protect against the latest strains.

You can contract cold or flu viruses by inhaling droplets in the air when an infected person coughs or sneezes, or by coming in contact with the other persons hands or a shared object or surface, and then touching your eyes, nose or mouth. Once the virus enters your body, it will zero in on the upper respiratory tract , although influenza can also affect the lungs. Cold viruses are infectious up to two days before symptoms appear and remain infectious until theyre gone. However, influenza is infectious one day before it appears and remains so for up to six days after symptoms develop.

You May Like: How Do I Relieve Sinus Pressure In My Head

When To Call A Doctor

Most of the time, a stuffy nose will clear up on its own within a week. Nasal congestion that lasts longer may be a sign of a serious sinus infection in need of treatment. You may also want to see a doctor if the symptoms are interfering with sleep or your ability to function normally.

A stuffy nose may require medical attention if:

  • You have a high fever.
  • Your symptoms last longer than two weeks.
  • Your nasal passages are completely blocked.
  • Your skin or lips develop a bluish tinge .
  • Your breathing rate is very rapid.
  • You have difficulty breathing or catching your breath.

Popular Articles
Related news